Pembrolizumab-induced myasthenia gravis: A fatal case report

Katherine L. March, Michael J. Samarin, Amik Sodhi, Ryan E. Owens

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Purpose: Pembrolizumab, a monoclonal antibody which inhibits the programmed cell death 1 receptor, has been shown to efficaciously enhance pre-existing immune responses to malignancies. However, safety concerns must also be considered as pembrolizumab use has been associated with several life-threatening immune-related adverse events (irAEs). We report a fatal case of pembrolizumab-induced myasthenia gravis in a patient with no prior myasthenia gravis history. Case report: A 63-year-old male presented with right eyelid drooping, puffiness, blurred vision, and shortness of breath two weeks after an initial infusion of pembrolizumab. He was subsequently diagnosed with new onset acetylcholine-receptor positive myasthenia gravis. Despite aggressive treatment with corticosteroids, pyridostigmine, intravenous immunoglobulin, and plasmapheresis, the patient clinically deteriorated and ultimately expired from acute respiratory failure after a 12-day hospitalization. Discussion: Current package labeling for pembrolizumab warns against various irAEs associated with its use including pneumonitis, colitis, and endocrinopathies. To date, only one case of new onset myasthenia gravis and two case reports of myasthenia gravis exacerbation have been identified. This case further highlights the mortality risk associated with development of irAEs. Conclusion: While rare, evidence for the development of MG associated with pembrolizumab is growing. Prompt recognition of symptoms and discontinuation of pembrolizumab is necessary to help improve prognosis.

Original languageEnglish (US)
Pages (from-to)146-149
Number of pages4
JournalJournal of Oncology Pharmacy Practice
Volume24
Issue number2
DOIs
StatePublished - Mar 1 2018

Fingerprint

Myasthenia Gravis
Programmed Cell Death 1 Receptor
Pyridostigmine Bromide
Plasmapheresis
Intravenous Immunoglobulins
Cholinergic Receptors
Eyelids
Colitis
pembrolizumab
Respiratory Insufficiency
Dyspnea
Pneumonia
Adrenal Cortex Hormones
Hospitalization
Monoclonal Antibodies
Safety
Mortality
Neoplasms

All Science Journal Classification (ASJC) codes

  • Oncology
  • Pharmacology (medical)

Cite this

Pembrolizumab-induced myasthenia gravis : A fatal case report. / March, Katherine L.; Samarin, Michael J.; Sodhi, Amik; Owens, Ryan E.

In: Journal of Oncology Pharmacy Practice, Vol. 24, No. 2, 01.03.2018, p. 146-149.

Research output: Contribution to journalArticle

March, Katherine L. ; Samarin, Michael J. ; Sodhi, Amik ; Owens, Ryan E. / Pembrolizumab-induced myasthenia gravis : A fatal case report. In: Journal of Oncology Pharmacy Practice. 2018 ; Vol. 24, No. 2. pp. 146-149.
@article{d1b4bf9d24704685873651db2ae8b6e5,
title = "Pembrolizumab-induced myasthenia gravis: A fatal case report",
abstract = "Purpose: Pembrolizumab, a monoclonal antibody which inhibits the programmed cell death 1 receptor, has been shown to efficaciously enhance pre-existing immune responses to malignancies. However, safety concerns must also be considered as pembrolizumab use has been associated with several life-threatening immune-related adverse events (irAEs). We report a fatal case of pembrolizumab-induced myasthenia gravis in a patient with no prior myasthenia gravis history. Case report: A 63-year-old male presented with right eyelid drooping, puffiness, blurred vision, and shortness of breath two weeks after an initial infusion of pembrolizumab. He was subsequently diagnosed with new onset acetylcholine-receptor positive myasthenia gravis. Despite aggressive treatment with corticosteroids, pyridostigmine, intravenous immunoglobulin, and plasmapheresis, the patient clinically deteriorated and ultimately expired from acute respiratory failure after a 12-day hospitalization. Discussion: Current package labeling for pembrolizumab warns against various irAEs associated with its use including pneumonitis, colitis, and endocrinopathies. To date, only one case of new onset myasthenia gravis and two case reports of myasthenia gravis exacerbation have been identified. This case further highlights the mortality risk associated with development of irAEs. Conclusion: While rare, evidence for the development of MG associated with pembrolizumab is growing. Prompt recognition of symptoms and discontinuation of pembrolizumab is necessary to help improve prognosis.",
author = "March, {Katherine L.} and Samarin, {Michael J.} and Amik Sodhi and Owens, {Ryan E.}",
year = "2018",
month = "3",
day = "1",
doi = "10.1177/1078155216687389",
language = "English (US)",
volume = "24",
pages = "146--149",
journal = "Journal of Oncology Pharmacy Practice",
issn = "1078-1552",
publisher = "SAGE Publications Ltd",
number = "2",

}

TY - JOUR

T1 - Pembrolizumab-induced myasthenia gravis

T2 - A fatal case report

AU - March, Katherine L.

AU - Samarin, Michael J.

AU - Sodhi, Amik

AU - Owens, Ryan E.

PY - 2018/3/1

Y1 - 2018/3/1

N2 - Purpose: Pembrolizumab, a monoclonal antibody which inhibits the programmed cell death 1 receptor, has been shown to efficaciously enhance pre-existing immune responses to malignancies. However, safety concerns must also be considered as pembrolizumab use has been associated with several life-threatening immune-related adverse events (irAEs). We report a fatal case of pembrolizumab-induced myasthenia gravis in a patient with no prior myasthenia gravis history. Case report: A 63-year-old male presented with right eyelid drooping, puffiness, blurred vision, and shortness of breath two weeks after an initial infusion of pembrolizumab. He was subsequently diagnosed with new onset acetylcholine-receptor positive myasthenia gravis. Despite aggressive treatment with corticosteroids, pyridostigmine, intravenous immunoglobulin, and plasmapheresis, the patient clinically deteriorated and ultimately expired from acute respiratory failure after a 12-day hospitalization. Discussion: Current package labeling for pembrolizumab warns against various irAEs associated with its use including pneumonitis, colitis, and endocrinopathies. To date, only one case of new onset myasthenia gravis and two case reports of myasthenia gravis exacerbation have been identified. This case further highlights the mortality risk associated with development of irAEs. Conclusion: While rare, evidence for the development of MG associated with pembrolizumab is growing. Prompt recognition of symptoms and discontinuation of pembrolizumab is necessary to help improve prognosis.

AB - Purpose: Pembrolizumab, a monoclonal antibody which inhibits the programmed cell death 1 receptor, has been shown to efficaciously enhance pre-existing immune responses to malignancies. However, safety concerns must also be considered as pembrolizumab use has been associated with several life-threatening immune-related adverse events (irAEs). We report a fatal case of pembrolizumab-induced myasthenia gravis in a patient with no prior myasthenia gravis history. Case report: A 63-year-old male presented with right eyelid drooping, puffiness, blurred vision, and shortness of breath two weeks after an initial infusion of pembrolizumab. He was subsequently diagnosed with new onset acetylcholine-receptor positive myasthenia gravis. Despite aggressive treatment with corticosteroids, pyridostigmine, intravenous immunoglobulin, and plasmapheresis, the patient clinically deteriorated and ultimately expired from acute respiratory failure after a 12-day hospitalization. Discussion: Current package labeling for pembrolizumab warns against various irAEs associated with its use including pneumonitis, colitis, and endocrinopathies. To date, only one case of new onset myasthenia gravis and two case reports of myasthenia gravis exacerbation have been identified. This case further highlights the mortality risk associated with development of irAEs. Conclusion: While rare, evidence for the development of MG associated with pembrolizumab is growing. Prompt recognition of symptoms and discontinuation of pembrolizumab is necessary to help improve prognosis.

UR - http://www.scopus.com/inward/record.url?scp=85029913538&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85029913538&partnerID=8YFLogxK

U2 - 10.1177/1078155216687389

DO - 10.1177/1078155216687389

M3 - Article

C2 - 28147928

AN - SCOPUS:85029913538

VL - 24

SP - 146

EP - 149

JO - Journal of Oncology Pharmacy Practice

JF - Journal of Oncology Pharmacy Practice

SN - 1078-1552

IS - 2

ER -